Case 1: Management of Second-Degree Atrioventricular Block
A 75-year-old man presented to the emergency department (ED) with the complaint of dizziness for the past week. He denied any chest pain, shortness of breath, tinnitus, hearing loss, or syncope. He has a medical history of hypertension, diabetes mellitus, and glaucoma. His medications included aspirin, pravastatin, amlodipine, hydrochlorothiazide, carvedilol, and timolol eye drops. His dose of carvedilol was increased from 6.25 to 12.5 mg last week by his primary physician. He denied any toxic habits. On physical examination in the ED, he was vitally stable with no significant findings. Initial ECG is shown in Figure 2.1.1. All prior ECGs showed normal sinus rhythm. CT of the head showed no abnormality. The patient was transferred to the telemetry floor where carvedilol was kept on hold. How would you manage this patient?
This case describes the importance of medication review in the elderly population. Elderly patients taking excessive atrioventricular (AV) node-blocking agents can have symptoms of dizziness and syncope with remarkable ECG changes. The temporal association of the medication dose increase and careful review of the medication list are key to diagnose the etiology of dizziness and AV block. β-Blockers (oral or topical) and calcium channel blockers can be offending agents for this presentation.
Type II AV block is a disease of the conduction system in which conduction block occurs between the atria and ventricles, leading to 1 or more of the atrial impulses not conducting to the ventricles.
Types of AV block include the following:
Mobitz type I (Wenckebach phenomenon) second-degree AV block: Progressive PR interval prolongation precedes a nonconducted P wave. The first P wave after block conducts to the ventricle with a shorter PR interval compared with the last P wave before block.
Mobitz type II second-degree AV block: Intermittently nonconducted P waves not preceded by PR prolongation and not followed by PR shortening.
High-grade AV block: Two or more consecutive P waves are nonconducted.
Mobitz type I and type II second-degree AV block cannot be differentiated from the ECG when 2:1 AV block is present; 2:1 AV block can be assessed using various maneuverers and pharmacologic testing to categorize the block as Mobitz type I or II. Carotid sinus massage or adenosine slows AV nodal conduction, and with reduction in block from 2:1 to 3:2, Mobitz type I can be revealed. However, atropine and exercise enhance AV nodal conduction and will eliminate Mobitz type I.
Reversible causes include ablation and medications that block AV conduction such as β-blockers, calcium channel blockers, and digoxin. Other causes include myocardial infraction, cardiomyopathy, endocarditis, and myocarditis. A diagnosis is usually made based on history ...